Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 46, NWS San Diego, CA

July 23, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 23, 2005, 12:21 AM PDT for San Diego County, California. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 12:21 AM PDT (07:21 UTC)
Expired
Jul 23, 2005, 2:00 AM PDT
In force
99 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 76 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 7.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 230727
FFWSGX
CAC073-230900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1221 AM PDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST SOUTH AND CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 200 AM PDT

* AT 1220 AM PDT...DOPPLER RADAR INDICATED HEAVY RAIN WAS CAUSING 
FLASH FLOODING IN THE SAN DIEGO COUNTY DESERTS FROM THUNDERSTORMS 13 
MILES SOUTHEAST TO EAST OF MOUNT LAGUNA...MOVING SOUTHWEST AT 10 
MPH. THESE THUNDERSTORMS WILL MOVE INTO THE SAN DIEGO COUNTY 
MOUNTAINS.

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE
  NEAR...MOUNT LAGUNA BY 1245 AM PDT

LAT...LON 3276 11611 3298 11610 3293 11642 3265 11644

$$

SGX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:30 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 22, 9:30 PM PDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT FRI JUL 22 2005

.SYNOPSIS...A MOIST AND VERY UNSTABLE SOUTHEASTERLY MONSOONAL FLOW
WILL BRING WARM AND HUMID WEATHER TO THE REGION INTO EARLY NEXT WEEK
WITH MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. THUNDERSTORMS MAY MOVE WEST OF THE MOUNTAINS
DURING THE WEEKEND. TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMALS.
FOR THE LATTER HALF OF NEXT WEEK...A WEAK TROUGH OF LOW PRESSURE MAY
DEVELOP OFF THE CALIFORNIA COAST BRINGING DRYING AND MINOR COOLING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER CONTINUES TO BE VERY SHALLOW AND CONFINED MAINLY TO THE
COASTAL WATERS. EXPECT LITTLE CHANGE IN THE MARINE LAYER DEPTH
THROUGH THE WEEKEND.

LOTS OF THUNDERSTORMS MOUNTAIN AND DESERT AREAS TODAY UNDER GOOD
HEATING AND PLENTY OF MOISTURE.  THE FORECAST MODELS INDICATE AN
INCREASE IN MOISTURE THROUGH SATURDAY WITH RAIN POSSIBLE JUST ABOUT
ANYWHERE. ACTIVITY MAY NOT WAIT TIL SATURDAY AS THE CLOUDS SEEM TO BE
FILLING IN OVER THE DESERTS.  THE HEAVIER SHOWERS AND THUNDERSTORMS
ARE LIKELY TO WAIT UNTIL SATURDAY AFTERNOON. WE MAY HAVE TO HOIST A
FLOOD WATCH FOR FLASH FLOODING FOR TOMORROW.

THE MOISTURE HANGS AROUND THROUGH SUNDAY...WITH THUNDERSTORMS STILL
A GOOD BET. IT MAY ONLY DEVELOP IN THE MOUNTAINS BY THEN.

MEDIUM RANGE MODELS INDICATE A WEAK TROUGH WILL BEGIN TO DEVELOP
ALONG THE PACIFIC NORTHWEST COAST DURING THE LATTER PART OF NEXT
WEEK WHICH SHOULD BRING SOME COOLING ALONG WITH SOME DRYING TO THE
AREA DURING THE PERIOD.

&&

AVIATION...
SHOWERS/THUNDERSTORMS HAVE DIMINISHED FOR TODAY...HOWEVER UNSTABLE
AIRMASS WILL AGAIN GENERATE SCATTERED SHOWERS/TSTMS SAT AFTN OVER THE
MOUNTAINS/FOOTHILLS AND DESERTS. ISOLATED STRONG TSTMS POSSIBLE WITH
TOPS TO 45000 FT+. THE MEAN WIND FLOW WILL TURN MORE EASTERLY SAT
AFTN...WHICH COULD STEER SOME ACTIVITY TOWARDS COASTAL VLYS. ALSO
REMANTS OF A LARGE TSTM COMPLEX CURRENTLY IN NRN SONORA MEXICO MAY
PUSH A GUST FRONT INTO THE DESERTS AND MTN PASSES EARLY SAT MORN...
FOR A COUPLE HRS OF GUSTY EAST WINDS.

THE MARINE LAYER REMAINS SUPPRESSED AND MAINLY OFFSHORE...HOWEVER
AREAS OF LOW STRATUS/FOG COULD OCCUR NEAR THE BEACHES AROUND 10-16Z.
OTHERWISE PRIMARILY VFR CONDITIONS TONIGHT AND SAT WITH LOCAL 5SM
VSBY IN HAZE. FOR FURTHER DETAILS REFER TO TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

&&

PUBLIC...SMALL
AVIATION...LAVIS
Hazardous weather outlook, Jul 22, 4:00 PM PDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI JUL 22 2005

CAZ056-058-231100-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH UNTIL 8 PM TODAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ055-060-061-062-231100-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH UNTIL 8 PM TODAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ048-050-231100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE
SAN DIEGO COUNTY VALLEYS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ042-043-057-231100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ORANGE COUNTY COASTAL AREAS
SAN DIEGO COUNTY COASTAL AREAS
SANTA ANA MOUNTAINS AND FOOTHILLS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:19 PM PDTFlash Flood WarningSGXSan Bernardino26 min
Jul 22, 7:35 PM PDTFlash Flood WarningSGXSan Diego40 min
Jul 23, 1:00 AM PDTFlash Flood WarningSGXRiverside, San Diego60 min
Jul 23, 3:45 AM PDTFlash Flood WarningSGXSan Diego75 min
Jul 23, 1:15 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Jul 23, 1:46 PM PDTFlash Flood WarningSGXRiverside119 min
Jul 23, 2:09 PM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Jul 23, 2:15 PM PDTTornado WarningSGXRiverside30 min
Jul 23, 2:51 PM PDTSevere Thunderstorm WarningSGXRiverside46 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.